FDA Issues Warning For Henna Tattoos
PITTSBURGH (KDKA) — You may think that henna tattoo you or your child got at the beach is only temporary.
“When these kids come home with these little tattoos, we don’t think that could possibly be harmful,” says Children’s Hospital of Pittsburgh dermatologist, Dr. Robin Gehris.
But the Food and Drug Administration is warning it may give you more than you designed.
“They come in with a rash in the exact shape of a shark, or in the exact shape of My Pretty Pony. And the body generally doesn’t form that on its own,” says Dr. Gehris.
Some examples of symptoms include redness, blistering, loss of pigment, increased sun sensitivity and even scarring in rare cases.
Prescription steroid creams can help, but it may take months to fade.
“The rash may go away, and it may look smooth, but they may still have dark discoloration in the shape of whatever that tattoo was, My Pretty Pony or a shark,” she said.
The black henna dye causes the most problems because it contains a chemical called para-phenylenediamine.
“It hastens the tattoo process, and makes it easier for amateurs to do them. It makes the ink appear sharper,” Dr. Gehris explains.
This can cause bad skin reactions in some people.
The chemical is used in plastics, Kevlar, rubber, photography and hair dye. By law, all color additives used in cosmetics must be approved by the FDA for their intended uses. Hair dye used for skin tattooing is, therefore, not legal.
“If your child’s had this before, and has not had a reaction to it, there’s probably no reason for extreme concern. But even if you do get even a mild rash, what might be a mild rash with your first tattoo could be a more significant rash with your second,” Dr. Gehris cautions. “We certainly wouldn’t recommend getting a real tattoo as an alternative. Probably the sticks on ones are fine.”
Tattoo parlors, whether for permanent or temporary tattoos, are not regulated by the state or county in Pennsylvania. But state law requires parental consent for tattooing minors.